Random Modeling of Adaptive Dynamics and Evolutionary Branching

Part of the Mathematics and Biosciences in Interaction book series (MBI)


We are interested in modeling the Darwinian dynamics of a polymorphic asexual population, as driven by the interplay of phenotypic variation and natural selection through ecological interactions. Our modeling is based on a stochastic individual-based model that details the dynamics of heritable traits characterizing each individual. We consider the specific scales of the biological framework of adaptive dynamics: rare mutations and large population. We prove that under a good combination of these two scales, the population process is approximated in an evolution long time scale by a Markov pure jump process describing successive equilibria of the population. Then we consider this polymorphic evolution process in the limit of small mutations. From a fine study in the neighborhood of evolutionary singularities, we obtain a full mathematical justification of a heuristic criterion for the phenomenon of evolutionary branching.


Mutation-selection individual-based model fitness of invasion adaptive dynamics polymorphic evolution sequence evolutionary branching 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Hofbauer and K. Sigmund, The Theory of Evolution and Dynamical Systems. Mathematical Aspects of Selection. London Mathematical Society Student Texts, 7. Cambridge University Press, U,K., 1988.Google Scholar
  2. 2.
    P. Marrow, R. Law, and C. Cannings, The coevolution of predator prey interactions – ESSs and Red Queen dynamics. Proc. R. Soc. Lond. Ser. B-Biol. Sci. 250 (1992), 133–141.CrossRefGoogle Scholar
  3. 3.
    J.A.J. Metz, R.M. Nisbet, and S.A.H. Geritz, How should we define “fitness” for general ecological scenarios? Trends Ecol. Evol. 7 (1992), 198–202.CrossRefGoogle Scholar
  4. 4.
    N. Fournier and S. M´el´eard, A microscopic probabilistic description of a locally regulated population and macroscopic approximations. Ann. Appl. Probab. 14 (2004), 1880–1919.Google Scholar
  5. 5.
    N. Champagnat, R. Ferri`ere, and S. M´el´eard, From individual stochastic processes to macroscopic models in adaptive evolution. Stoch. Models 24 (2008), 2–44, 9th Symposium on Probability and Stochastic Process, Guanajuato, Mexico, Nov. 20– 24, 2006.Google Scholar
  6. 6.
    N. Champagnat, A microscopic interpretation for adaptive dynamics trait substitution sequence models. Stoch. Process. Their Appl. 116 (2006), 1127–1160.zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    N. Champagnat and S. M´el´eard, Polymorphic evolution sequence and evolutionary branching (to appear), Probab. Theory Relat. Fields.Google Scholar
  8. 8.
    U. Dieckmann and M. Doebeli, On the origin of species by sympatric speciation. Nature 400 (1999), 354–357.CrossRefGoogle Scholar
  9. 9.
    J.A.J. Metz, S.A.H. Geritz, G. Mesz´ena, F.J.A. Jacobs, and J.S. van Heerwaarden, Adaptive dynamics, a geometrical study of the consequences of nearly faithful reproduction. In Stochastic and spatial structures of dynamical systems (Amsterdam,1995), Konink. Nederl. Akad. Wetensch. Verh. Afd. Natuurk. Eerste Reeks, 45, 183– 231, North-Holland, Amsterdam, 1996.Google Scholar
  10. 10.
    O. Diekmann, P.E. Jabin, S. Mischler, and B. Perthame, The dynamics of adaptation: An illuminating example and a Hamilton-Jacobi approach. Theor. Popul. Biol. 67 (2005), 257–271.zbMATHCrossRefGoogle Scholar
  11. 11.
    G. Barles and B. Perthame, Concentrations and constrained Hamilton-Jacobi equations arising in adaptive dynamics. In D. Danielli (ed.), Recent Developments in Nonlinear Partial Differential Equations, volume 439 of Contemporary Mathematics Series, 57–68, 2007.Google Scholar
  12. 12.
    A. Bovier and N. Champagnat, Time scales in adaptive dynamics: directional selection, fast and slow branching. (in preparation).Google Scholar
  13. 13.
    F. Yu, Stationary distributions of a model of sympatric speciation. Ann. Appl. Probab. 17 (2007), 840–874.zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    B. Bolker and S.W. Pacala, Using moment equations to understand stochastically driven spatial pattern formation in ecological systems. Theor. Popul. Biol. 52 (1997), 179–197.zbMATHCrossRefGoogle Scholar
  15. 15.
    ´E. Kisdi, Evolutionary branching under asymmetric competition. J. Theor. Biol. 197 (1999), 149–162.Google Scholar
  16. 16.
    U. Dieckmann and R. Law, Relaxation projections and the method of moments. In The Geometry of Ecological Interactions: Symplifying Spatial Complexity, 412–455, Cambridge University Press, UK, 2000.Google Scholar
  17. 17.
    J.A. Roughgarden, Theory of Population Genetics and Evolutionary Ecology: an Introduction. Macmillan, New York, 1979.Google Scholar
  18. 18.
    L. Desvillettes, P.E. Jabin, S. Mischler, and G. Raoul, On selection dynamics for continuous structured populations. Commun. Math. Sci. 6 (2008), 729–747.zbMATHMathSciNetGoogle Scholar
  19. 19.
    M.I. Freidlin and A.D. Wentzel, Random Perturbations of Dynamical Systems. Springer-Verlag, Germany, 1984.Google Scholar
  20. 20.
    U. Dieckmann and R. Law, The dynamical theory of coevolution: A derivation from stochastic ecological processes. J. Math. Biol. 34 (1996), 579–612.zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    M.L. Zeeman, Hopf bifurcations in competitive three-dimensional Lotka-Volterra systems. Dynam. Stability Systems 8 (1993), 189–217.zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel AG 2011

Authors and Affiliations

  1. 1.CMAP, Ecole Polytechnique, CNRSPalaiseau CedexFrance

Personalised recommendations